Over the past few years, I've corresponded with patients who have hypothyroidism, caused by Hashimoto's thyroiditis but who also suffer severe co-occurring "Adrenal Fatigue". They report that some of thier Doctors placed them on a corticosteroid, which is a steroid form of cortisol, to help increase their own levels of this adrenal hormone that becomes low in people with Adrenal Fatigue. Cortisol is the "stress hormone" that is essential to our bodies in everyday functioning and in coping with everyday stressors. In Adrenal Fatigue patients, the trick in using safe non-steroid supplements, is to strengthen ones own adrenal glands, so that they function better in producing cortisol and other important adrenal hormones. With the more severe "Adrenal Insufficiency" (full blown), patients must be treated with a corticosteroid steroid, to replace the low cortisol.
Some of these patient's cases are more complicated because some develop Cushings' Disease from the prolonged use of the adrenal steroids or are on the verge of developing it. In cases like these, they have to be tapered off the Cortef or Prednisone (most commonly used corticosteroids) very slowly and if while doing so, their cortisol drops down to adrenal insufficiency level, they have to be bumped back up on their dose again and possibly have to take the cortisol steroid for the rest of their lives. Certainly I'm not saying this is an absolute in every case but but if the patient develops symptoms of swelling (edema), increased appetite and weight gain, these can be symptoms of having abnormally high cortisol levels, which can cause the cushionoid symptoms.
When patients are placed on corticosteroids they need follow up blood testing and/or urine testing of their cortisol levels, at regular intervals, similar to how thyroid hormone therapy is monitored, every two to three months with blood retests. If this isn't done, they can potentially develop symptoms of Cushings' Disease.
I do have other articles online in regard to treating Adrenal Fatigue and I don't recommend treating it with corticosteroids (cortisol steroids), whether it's the synthetic type like Prednisone or the more natural Cortef brand. The reason I don't is for the very reasons I have stated. Another reason steroid treatment for Adrenal Fatigue, is not recommended, is due to the possibility of it actually progressing the Adrenal Fatigue, to full blown adrenal insufficiency. Studies by the National Institutes of Health found that treating sub-clinical adrenal insufficiency syndromes, such as Chronic Fatigue Syndrome and Post Traumatic Stress Disorder, can result in further adrenal suppression. Dr. Stephen E. Straus, M.D, who is quoted in a PubMed article states; "Any time long-term steroid therapy is considered, even a low dose," he continues, "one needs to be concerned that the treatment itself may suppress the adrenal gland's normal production of steroids, which can lead to serious complications. ..."
Some Doctors who do treat Adrenal Fatigue with Cortef or Prednisone, will administer it in very small physiological doses and in so doing, can usually avoid complications, with also closely monitoring the patient's cortisol levels via repeat blood testing and by only treating them short-term until their own adrenal glands have improved. Even with this however, it carries a risk and a patient would want to be very confident in their treating Doctor.
You cannot switch from a corticosteroid also called glucocorticoids, to a simple adrenal support regimen because Adrenal Fatigue support supplements are designed to strengthen a person's own adrenal glands, to begin producing their own adequate amounts of cortisol and most adrenal support, is so safe, it can be taken lifelong, like most vitamins and minerals can.
If you are placed on a corticosteroid for Adrenal Fatigue, you'll need close supervision by your Doctor in getting better adjusted on dose or weaned off of the medication. It is extremely important that you not try weaning off the medication yourself because this can cause you to experience an "adrenal crisis", an emergency medical condition that can cause coma or death, if not treated in time.
It wasn't my intention to scare or overly concern anyone but corticosteroid treatment is something that takes extreme caution and supervision by a Doctor and you cannot switch from such a treatment, to a different type, on your own. If you are not confident in your current Doctor in following through with your current treatment or in tapering you off of it, I would certainly see another Doctor, such as an Endocrinologist for a second opinion because corticosteroid treatment is a very serious thing and you cannot take chances with it.